Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 22, 2010, 4:43 PM MDT for Cheyenne County, Colorado. It was in force for 32 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2010, 4:43 PM MDT (22:43 UTC)
- Expired
- Apr 22, 2010, 5:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 4:53 PM MDT | HAIL 1 | Kit Carson, CO | |
| Apr 22, 4:53 PM MDT | TORNADO | 2 W Kit Carson, CO | LASTED 3 MINUTES |
| Apr 22, 4:55 PM MDT | HAIL 2.5 | 2 N Kit Carson, CO | MOSTLY GOLFBALL SIZED BUT A FEW 2 TO 2.5 INCHES |
| Apr 22, 4:56 PM MDT | TORNADO | 1 W Kit Carson, CO | BRIEF TORNADO |
| Apr 22, 5:04 PM MDT | HAIL 1.75 | 9 Nne Kit Carson, CO | WINDOWS IN HOUSE BROKEN OUT |
| Apr 22, 5:09 PM MDT | TORNADO | 8 Wnw Firstview, CO | RAIN WRAPPED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 12:30 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
490 WFUS53 KGLD 222243 TORGLD COC017-222315- /O.NEW.KGLD.TO.W.0009.100422T2243Z-100422T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 443 PM MDT THU APR 22 2010 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO... * UNTIL 515 PM MDT * AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR KIT CARSON...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... KIT CARSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3895 10286 3882 10260 3868 10288 3876 10301 TIME...MOT...LOC 2243Z 221DEG 24KT 3877 10284 $$ FOLTZ
1 follow-up statement
041 WWUS53 KGLD 222256 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 456 PM MDT THU APR 22 2010 COC017-222315- /O.CON.KGLD.TO.W.0009.000000T0000Z-100422T2315Z/ CHEYENNE CO- 456 PM MDT THU APR 22 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL CHEYENNE COUNTY UNTIL 515 PM MDT... AT 450 PM MDT...STORM CHASERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED 2 MILES WEST OF KIT CARSON...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL CHEYENNE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO HAS BEEN REPORTED. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3871 10282 3880 10291 3892 10280 3882 10260 TIME...MOT...LOC 2256Z 228DEG 19KT 3880 10277 $$ FOLTZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:30 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 22, 2:30 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT THU APR 22 2010 .DISCUSSION... 230 PM MDT THU APR 22 2010 H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON. WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME. STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER 08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF 400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST. EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER 20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER 21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5 COLD POOL BY AFTERNOON. H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED TOWARD THE MIDDLE OF THE WEEK. DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING SEASONABLY COOL TEMPS ONCE AGAIN. A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN THE UPPER 60S/UPPER 30S TO LOWER 40S. && .AVIATION... 545 AM MDT WED APR 21 2010 FOR THE 12Z TAFS...THE MAIN PROBLEM AT BOTH TAF SITES WILL BE IFR CEILINGS UNTIL LATE THIS MORNING. AFTER THAT...CEILINGS SHOULD RISE INTO THE MVFR OR JUST ABOVE MVFR RANGE. DURING THE EVENING BEFORE THE ONSET OF THUNDERSTORMS...IFR CONDITIONS WILL REDEVELOP. BELIEVE THUNDERSTORMS WILL BE AROUND DURING THE NIGHT BUT COVERAGE AND TIMING ARE STILL UNCERTAIN. SO JUST HANDLED WITH VCTS AND CB AT THIS TIME. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 22, 10:43 AM MDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT THU APR 22 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH OF INTERSTATE 70 THROUGH THE EVENING HOURS. AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT, LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 22, 3:01 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
04/22/2010 E1.25 INCH WALLACE KS TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL WAS OBSERVED.
&&
JRMSpecial weather statement, Apr 22, 3:28 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 328 PM MDT THU APR 22 2010 COZ091-092-222200- CHEYENNE COUNTY-KIT CARSON COUNTY- 328 PM MDT THU APR 22 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF FIRSTVIEW...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Local storm report, Apr 22, 3:55 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 13 SW GOODLAND 39.22N 101.88W
04/22/2010 M0.88 INCH SHERMAN KS PUBLIC
REPORT FROM COCORAHS OBSERVER
&&
JRMLocal storm report, Apr 22, 4:05 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL KIT CARSON 38.76N 102.80W
04/22/2010 E1.75 INCH CHEYENNE CO LAW ENFORCEMENT
&&
JRMLocal storm report, Apr 22, 4:09 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL KIT CARSON 38.76N 102.80W
04/22/2010 M1.50 INCH CHEYENNE CO CO-OP OBSERVER
REPORTED PING PONG BALL-SIZED HAIL COVERING GROUND 1.5
INCHES DEEP.
&&
MLAMMERSLocal storm report, Apr 22, 4:29 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TORNADO 5 NE KIT CARSON 38.81N 102.73W
04/22/2010 CHEYENNE CO STORM CHASER
PUBLIC REPORTED TORNADO ON THE GROUND LASTED 3 TO 4
MINUTES. TORNADO ROPING OUT.
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:02 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Apr 22, 1:41 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Apr 22, 3:56 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| Apr 22, 4:10 PM MDT | Tornado Warning | GLD | Cheyenne | 35 min |
| Apr 22, 4:11 PM MDT | Tornado Warning | GLD | Cheyenne | 34 min |
| Apr 22, 4:23 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| Apr 22, 4:39 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 18 min |
| Apr 22, 5:08 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 37 min |
| Apr 22, 5:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
| Apr 22, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| Apr 22, 5:31 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson, Yuma | 3 hr |
| Apr 22, 5:42 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 33 min |
| Apr 22, 5:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 28 min |
| Apr 22, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
| Apr 22, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.